RxISK Stories: Night of the Living Cymbalta

(B.’s story…) “I myself had been on and off a long series of antidepressants, but never had really dramatic withdrawal symptoms until I stopped the SNRI inhibitor Cymbalta. It started when I tried to step down from 120 mg per day, back to the standard 60 mg dose. From simply feeling depressed and tired, I shifted into full meltdown mode: crying uncontrollably; unable to concentrate; simultaneously groggy and agitated. At this point I realized the drug was part of the problem, and resolved to try going drug-free, for the first time in years.

“That’s when the strangest withdrawal symptom hit me: Cymbalta nightmares.

“I can only describe them as a “highlights reel” of all the worst Hollywood slasher/horror movies ever made. The Texas Chainsaw Massacre?  Night of the Living Dead? I don’t really know –  I’m the type who refuses to see those movies because I can’t handle the images. Yet there they were – crazed killers, spattered brains, severed limbs, the whole nine yards. In godawful living color, and even with a smell of blood I could clearly recall on awakening. That was another curious thing, because I usually don’t have vivid dreams; I’m doing well to remember them at all. These dreams were incredibly vivid.

“I was VERY lucky in one sense: by this time I began hitting the Internet and discovered that this was not coming from my own mind, but from drug withdrawal. Lots of others had experienced gory nightmares that were startlingly similar to my own. Recently I checked a website called www.cymbaltawithdrawal.com. Here are a few comments:

“‘… horrible nightmares. My husband woke me from a few last night. He said I was talking in Latin. My family is Catholic but the only Latin I know is from Lent at church which I haven’t been to in 10+ years. I took a nap a little while ago only to wake up crying from some Exorcist-type dream … Is anyone else having crazy, vivid religious dreams?’

“‘… I have had the worst dreams of my life as well. Nice to know I’m not alone. I had no idea my dreams could be so horrible!!! Not religious but sexual, and in a bad way.’

“‘… completely horrific. They are in HD, widescreen, surround sound, full colour and Smell-O-Vision … in other words, a real horror film in my head every night. What’s worse, they’re repetitive. I’ve had some of them more than 50 times. How many times can you put up with your zombie mother climbing out of her grave and lurching around your front door? That’s just one of my nightmares. I scream in my sleep and wake everyone in the house.’

“‘… I never imagined that anyone else suffered from this bizarre withdrawal symptom. I eventually made the connection and it scared me and had me feeling ashamed that such brutal creations could be a product from within my brain. My nightmares vary greatly but always involve unfathomable slayings, terror, bloody massacre, dismemberment. Pretty much the most terrifying, disgusting & sad images I’d ever thought possible.’

“‘… Weird. I am having terrible dreams which I can only recall parts. One of them involved an invisible being who spoke a language I didn’t understand and I was afraid of. Once in the dream, I accepted it in my mind I started to understand it and try to convince my wife (in the dream) to accept it/him too. Looks like a movie plot.. freaking out.’

“‘… Each time we’ve tried to wean off Cymbalta, my sister and I have both experienced awful nightmares that are not like anything we’ve ever known. I’ll be honest, I’m a Christian and I had some long talks with God about the dreams because they were so disturbing..’

“The first thing that strikes me is that this side effect needs to be taken seriously. Even those of us who knew we were experiencing drug withdrawal felt some fear and shame to think, as one woman put it, “that such brutal creations could be a product from within my brain.”  To have these nightmares without any inkling they were drug-induced could be too much for some people to take. It might be much worse for those who had survived real war or other extreme trauma, or for those who held strong religious beliefs about Satan or Hell. People may also be at risk of being quickly misdiagnosed as psychotic, treated with more powerful drugs, and seen as “crazy” by those closest to them.

“One of the oddities is that even the FDA recognize there is an issue, but likely few doctors who give this drug to people ever warn them about this problem. The label of the drug gives no hint.

“The second thing is that we might learn a lot from side effects like these if we tried. At first I wondered if there was a place deep in our limbic system full of gory images left over from our caveman past. Or could we really just be remembering gory movies? Probably not – after all, I hadn’t even seen these movies. Most likely “horror movie” is just a shorthand way to explain the dreams to others – and to distance ourselves from them. In any case, how could a chemical cause so many very different people to dream practically the same dreams?”

3 COMMENTS

  1. The same day this story went up, the Institute for Safe Medicine Practices (ISMP) issued a bulletin on Cymbalta withdrawal. Pharmalot has a summary here:

    http://www.pharmalot.com/2012/10/just-like-that-trying-to-discontinue-cymbalta/

    In the first quarter of 2012 the FDA received 48 reports of serious withdrawal problems for Cymbalta, more than any other drug including high-octane opiate painkillers like Fentanyl! Turns out Eli Lilly knew plenty about this, as early as 2001 … but they did not warn. Looks like they studiously avoided looking at withdrawal problems after the first two weeks as well.

    The FDA link in this story is pretty amazing in its own right … most of the information is from online chatrooms. Someone at the FDA at least is brave enough to admit that laypeople groping around on the Internet and trying to help each other are amassing more, and better, information about drug side effects than the FDA’s own med-watch system.

  2. Cymbalta is proving to be very difficult to withdraw from, right up there with other SNRIs Effexor and Pristiq, and SSRIs Paxil, Zoloft, and Luvox.

    Heck, let’s face it — for some people, they’re all horrible to go off. This is affecting millions of people, convincing some they need to stay on the medications for life.

    It’s a huge, hidden public health issue.

  3. One of the scariest aspects of this story is the widespread prescribing of Cymbalta by GPs, orthopedic surgeons, pain docs etc. for muscle and joint pain. In most cases these people are told nothing at all about its psychological effects and are not even aware that they’re taking an antidepressant. (In most cases it does very little good for their back, neck or knee pain either).

    It’s very close to being an uncontrolled experiment — of the type that would still be shut down by any hospital ethics ctte if you proposed it honestly — “Why don’t we give antidepressants to a bunch of people who are not depressed, and NOT EVEN TELL THEM?” If we can’t stop the experiment at least I hope someone can gather the facts and help us learn the lessons for next time.

LEAVE A REPLY